I talked to Katie from the Huntsman the other day about the Citalopram. I suggested getting some labs done so we could see if anything was out of whack. She sent Home Health because Trent was too sick to go out. The nurse came Tuesday night and checked on Trent. His heart rate was really high but everything else seemed fine.
Yesterday Katie called and said the labs were not impressive meaning there wasn't anything that seemed too out of the ordinary for a cancer patient. I really felt like all the problems lately were being caused by Citalopram. She agreed that was a possibility and suggested I talk to a pharmacist about it. I called the pharmacist in Brigham and we discussed the Citalopram and all the side effects it had given Trent. I asked if it was likely that he could experience so many of the known side effects from one drug. He said it was possible -but seemed unsure about it. He suggested I ask the doctor to prescribe another anti-depressant that was not in the SSRI (Selective Serotonin Reuptake Inhibitors) drug family. So I hung up and started researching. I found out a few things that would have been very helpful to know about six weeks ago when he started taking Citalopram. I also became convinced that Trent has been suffering from Serotonin Syndrome, a potentially fatal condition caused by excessive amounts of serotonin in his body. Serotonin is not something that can be tracked on a normal chem panel which is why his labs were pretty normal. Excessive amounts of serotonin can come from drugs that increase serotonin levels that are taken at the same time.
A few weeks ago I was told by a nurse that I could give Trent a cough suppressant without an expectorant to help his cough. I only did that once. That was right before we went to Boston. That cough syrup-which increases levels of serotonin-mixed with the Citalopram and wreaked havoc on him! I think Trent is extremely sensitive to serotonin and his body went crazy with the increased level of serotonin. The dose of his Citalopram is low enough that it would not cause a problem in 99% of the population taking the drug but my Trent is the minority! I immediately called the pharmacist back and told him I thought Trent had Serotonin Syndrome. He admitted that he wondered the same thing while we were on the phone earlier. The treatment is to stop the Citalopram. Thankfully, I had already started stepping down Trent's dose. It should only take a couple of days before it is all out of his system and the side effects will dissipate.
We went to see the family doctor today to have the stitches removed from where the chest tubes were. He agreed with my feeling that Trent had Serotonin Syndrome and the course of action we had taken. He didn't think any medication was necessary to balance the serotonin in Trent's body but advised us to call him if anything changed in the next few days.
With all of this new information everything else makes sense, the loss of motor skills, the hallucinations, the dry mouth, the nausea and vomiting, and the plethora of other things we have dealt with over the past month. All of it was unnecessary and more than slightly irritating. Trent already has so much discomfort and pain from having cancer, it is maddening that he has to deal with everything else too. For now, my rant is done and I can leave it all on the blog and never have to think about it again. I am just glad we got it all figured out.